Wyoming, 2016

High Wind in Wyoming, November 28 to 29, 2016

November 28 to 29, 2016 · NWS RIW · 1 event in 1 county or zone

An area of low pressure strengthening over the northern plains brought a tight pressure gradient to the area. Combined with strong mid level winds and favored northwest flow high winds occurred over northern Johnson county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of low pressure strengthening over the northern plains brought a tight pressure gradient to the area. Combined with strong mid level winds and favored northwest flow high winds occurred over northern Johnson county. The strongest gust was 67 mph at the Buffalo airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 28, 10:17 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 28, 10:17 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1017 PM MST Mon Nov 28 2016

.Short Term...Tonight Through Tuesday (Issued at 231 PM MST)

Organized snowfall quickly coming to an end in the western
mountains and not much yet east of the Continental divide outside
of the mountain areas.  As the closed upper level low pressure
center moving into Minnesota ejects east northeast through the
evening, strong northwest flow aloft will line up with the Bighorn
mountains significantly increasing the flow over northern Johnson
county. Have upgraded High wind watch to a high wind warning for
tonight and Tuesday. Some light snow showers will linger over and
near the mountains in the northwest flow with colder temperatures
moving in.

.Long Term...Tuesday Night Through Monday

Cold northwest flow will gradually shift to the east as a high
pressure ridge aloft shifts east into western Wyoming.  General
clearing will occur while some low stratus may linger over and
near the mountains. Overall wind will decrease. A Pacific low
pressure trough will approach the western mountains Wednesday
afternoon increasing through the night with some warming east of
the Continental Divide as clouds increase.  A cold front will
move south from Montana on Thursday with light snow spreading
across the central and east as cold air moves in. Snowfall
amounts in the cold air look very limited but some places along
the north and east facing mountain slopes may see 1c to 3 inches
of light fluffy snow. This will start a rather prolonged cold
spell which will be hard for the valleys and basins to recover
from as temperature inversions will develop and the cold dense air
will be hard to scour out of the lower elevations. Will likely
need to add areas of fog to the forecast but am more concerned
with snow amounts at this time. Friday looks rather benign with
Wyoming between troughs and high pressure in place. Temperatures
will likely be the biggest forecast challenge. Friday night and
saturday a Pacific low pressure trough will move towards northwest
Wyoming from Northern Idaho and Western Montana with light
snowfall spreading across the west and north. This will keep some
light snow over the mountains through Saturday night but moisture
looks very limited and cold air will remain trapped in the
valleys and basins. The flow aloft is expected to shift from the
northwest to west with a flat ridge. Moisture will increase into
the west ern mountains Sunday afternoon and Sunday night with a
warmer source region. Moisture content should increase with more
productive snowfall resulting. Windy areas will increase across
the south and east. Snowfall amounts could be significant Sunday
night and Monday as a trough deepens to the west of Wyoming with a
continued favorable moisture plume. Winds across the south and
east could get quite strong ahead of a cold front moving south
from Montana.

.Aviation.../06Z Issuance/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Some snow showers over and near the mountains will continue
through Tuesday evening. Expect some mountain obscuration
along with MVFR to IFR conditions in the vicinity of the
mountains. The terminal sites will maintain VFR conditions
through the forecast period.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will occur at the terminal sites through the
period. A gusty wind will be common in northern WY through
Tuesday afternoon. The wind will gradually decrease Tuesday
night. Some snow showers will occur in the Bighorn mountains
through 18Z, then become isolated snow showers after 18Z.
Expect mountain obscuration at times with MVFR/IFR conditions
through 21Z. Snow showers will be ending after 01Z Wed.

.Fire Weather...

Organized snowfall quickly coming to an end in the western
mountains and not much yet east of the Continental divide outside
of the mountain areas.  As the closed upper level low pressure
center moving into Minnesota ejects east northeast through the
evening, strong northwest flow aloft will line up with the Bighorn
mountains significantly increasing the flow over northern Johnson
county. Have upgraded High wind watch to a high wind warning for
tonight and Tuesday. Some light snow showers will linger over and
near the mountains in the northwest flow with colder temperatures
moving in. The basins and valleys will have inversions in place
with poor smoke dispersal. The windy areas of the east will have
good smoke dispersal on Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 PM this evening to 5 PM MST Tuesday
for WYZ010.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...AR
FIRE WEATHER...C.Baker
Hazardous weather outlook, Nov 28, 2:31 PM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MST MON NOV 28 2016

WYZ001>020-022>030-292145-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
231 PM MST MON NOV 28 2016

...HIGH WIND WARNING FOR NORTHERN JOHNSON COUNTY LATE TONIGHT AND
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

HIGH WINDS ARE EXPECTED IN NORTHERN JOHNSON COUNTY TONIGHT.

SNOW SHOWERS ACROSS THE WEST AND NORTH TAPERING OFF THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...HIGH WIND EXPECTED OVER EASTERN JOHNSON COUNTY.
BLUSTERY NORTHWEST WIND ALSO LIKELY FURTHER WEST FROM THE BIGHORN
BASIN INTO THE WIND RIVER BASIN.

THURSDAY AND THURSDAY NIGHT...SNOW DEVELOPING ACROSS THE WEST AND
ALONG THE EASTERN FOOTHILLS OF THE CONTINENTAL DIVIDE THURSDAY,
TAPERING OFF NORTH TO SOUTH FRIDAY MORNING.

FRIDAY NIGHT AND SATURDAY...STRONG WINDS POSSIBLE ACROSS THE
ABSAROKA MOUNTAINS AND ALONG THE CODY FOOTHILLS TO DUBOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
November 28, 11:46 PM MST to November 29, 12:19 PM MST
Where
Northeast Johnson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Several gusts over 58 mph were recorded at the Buffalo airport, including a maximum of 67 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663531.